Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 332, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2011, 7:26 PM CDT for Harper County, Kingman County, Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 7:26 PM CDT (00:26 UTC)
- Expired
- Jul 23, 2011, 8:05 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Harper County, KS, Kingman County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
781
WUUS53 KICT 240026
SVRICT
KSC077-095-191-240130-
/O.NEW.KICT.SV.W.0332.110724T0026Z-110724T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT SAT JUL 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
NORWICH...OR 18 MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORWICH AND CONWAY SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE 70 MPH WINDS. PEOPLE OUTSIDE SHOULD MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3740 9799 3750 9781 3748 9780 3748 9772
3734 9759 3725 9787
TIME...MOT...LOC 0026Z 240DEG 7KT 3737 9783
WIND...HAIL 70MPH <.75IN
$$
ES2 follow-up statements
281
WWUS53 KICT 240045
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT SAT JUL 23 2011
KSC077-095-191-240130-
/O.CON.KICT.SV.W.0332.000000T0000Z-110724T0130Z/
SUMNER KS-KINGMAN KS-HARPER KS-
745 PM CDT SAT JUL 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARPER...SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER COUNTIES UNTIL
830 PM CDT...
AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A RAPIDLY INTENSIFYING THUNDERSTORM THAT MAY PRODUCE DESTRUCTIVE 70
MPH WINDS. THIS SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
ARGONIA OR 14 MILES NORTHEAST OF ANTHONY...MOVING NORTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
CONWAY SPRINGS...NORWICH AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE 70 MPH WINDS. PEOPLE OUTSIDE SHOULD MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3740 9799 3750 9781 3748 9780 3748 9772
3734 9759 3725 9787
TIME...MOT...LOC 0042Z 197DEG 10KT 3732 9787
WIND...HAIL 70MPH <.75IN
$$
ES553
WWUS53 KICT 240105
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SAT JUL 23 2011
KSC077-095-191-240115-
/O.CAN.KICT.SV.W.0332.000000T0000Z-110724T0130Z/
SUMNER KS-KINGMAN KS-HARPER KS-
805 PM CDT SAT JUL 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARPER...
SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER COUNTIES IS CANCELLED...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY 30 TO 40 MPH WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3740 9799 3750 9781 3748 9780 3748 9772
3734 9759 3725 9787
TIME...MOT...LOC 0105Z 197DEG 10KT 3738 9785
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:54 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 23, 5:54 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 554 PM CDT SAT JUL 23 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED TO SCATTERED THUNDERSTORMS FROM SOUTHWEST THROUGH CENTRAL/NORTHEAST KS CORRELATE WELL WITH THE 700 MB THETA-E AXIS. THIS ACTIVITY LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS GIVEN REDEVELOPMENT OF 30-35 KT SOUTHERLY LOW-LEVEL JET. HAVE UTILIZED VCTS AT RSL/SLN/HUT THIS EVENING. ICT MORE TRICKY CALL ON TS GIVEN ITS ON EASTERN EDGE OF MID-LEVEL MOIST AXIS. ON SUNDAY...A WEAK COLD FRONT WILL SLIDE SOUTHWARD INTO CENTRAL KS IN THE AFTERNOON HOURS. MOISTURE POOLING ALONG/N OF THE BOUNDARY COULD SET OFF SCATTERED THUNDERSTORMS IN THE PM...WHICH COULD PROPAGATE SEWD DURING THE EVENING HOURS. VFR EXPECTED AWAY FROM STORM ACTIVITY. JMC && .PREV DISCUSSION... /ISSUED 339 PM CDT SAT JUL 23 2011/ DISCUSSION... TONIGHT: GIVEN LITTLE IF ANY CHANGES IN AIRMASS...ANTICIPATE SIMILAR WEATHER TO LAST EVENING WITH ISOLATED/SCATTERED THUNDERSTORMS ON WESTERN EDGE OF FORECAST AREA. QUESTION IS WHETHER THE PRECIPITATION WILL CONTINUE ALL NIGHT. BASED ON TRENDS...AM NOT THAT OPTIMISTIC...ALTHOUGH CANNOT COMPLETELY RULE OUT NEW DEVELOPMENT IN THE PREDAWN HOURS. SUN-SUN NIGHT: THE BIGGEST ISSUE OF ENTIRE FORECAST IS LOCATION OF EFFECTIVE BOUNDARY DURING THE DAY. CONVECTIVE COVERAGE/TEMPERATURES AND HEAT HEADLINES ARE ALL CONTINGENT ON THIS LOCATION. GIVEN THE CONVECTIVE BULLSEYES IN THE 1200 UTC NAM/GFS SOLUTIONS...AM MORE INCLINED TO SIDE WITH THE 0000 UTC 20KM WRF-ARW RUN. IT HAD REASONABLE CONVECTION SAT NIGHT AND BREAKS STORMS OUT DURING THE AFTERNOON ROUGHLY ALONG A LINE FROM JUST SOUTH OF MKC-DDC. SURFACE POTENTIAL TEMPERATURE PROGS SUGGEST ACTUAL FRONT MAY ONLY BACKDOOR INTO NE BORDER OF FORECAST AREA SUN NIGHT...ALTHOUGH OUTFLOW/WIND SHIFT WILL LIKELY WORK INTO SOUTH CENTRAL/SOUTHEAST KS. TEMPERATURES SHOULD SOAR AHEAD OF BOUNDARY...AND UNLESS CONVECTIVE DEBRIS IS MUCH MORE WIDESPREAD THAN ANTICIPATED...SHOULD SEE TEMPERATURES SIMILAR TO PREVIOUS DAYS ACROSS AT LEAST SOUTHERN HALF OF AREA. NORTHERN HALF IS A BIT MORE PROBLEMATIC GIVEN HEADLINES IN PLACE. DEWPOINTS WOULD LIKELY POOL NEAR BOUNDARY...SO HEAT INDICES COULD STILL RUN HIGH NEAR/JUST NORTH OF FRONT. MON: DANGEROUS HEAT INDICES APPEAR LIKELY...ESPECIALLY ALONG OKLAHOMA BORDER AND IN SE KS. VALUES COULD REACH 110 ACROSS MONTGOMERY/ LABETTE COUNTIES IN SOUTHEAST KANSAS. PLANNED TO EXTEND EXCESSIVE HEAT WARNING THROUGH MONDAY NIGHT ACROSS MOST OF S CENTRAL AND ALL OF SE KS...BUT CONSENSUS WAS TO HOLD OFF DUE TO POTENTIAL FOR OUTFLOW/CONVECTIVE DEBRIS FROM SUN NIGHT. DESPITE HEADLINE...PLAN TO HIT THIS HARD IN HAZARDOUS WEATHER OUTLOOK. NOT OPTIMISTIC ABOUT PRECIPITATION ON MON...ALTHOUGH A LATE DAY/EVENING STORM CANNOT BE RULED OUT. MUCH IS DEPENDENT ON WHAT HAPPENS SUN. TUE-SAT: LATEST RUNS OF MEDIUM RANGE MODELS SHOW LITTLE CHANGE FROM PREVIOUS RUNS WITH LONG WAVE PATTERN THROUGHOUT THIS PERIOD. WOULD APPEAR THAT HEAT WILL REMAIN ENTRENCHED FOR MOST IF NOT ALL OF THE WEEK. ONLY MINOR TWEAKS TO GOING TEMPERATURE FORECAST. SOME RELIEF IS POSSIBLE LATE IN THE WEEK AS A FRONT MAY BE CLOSE OR MOVE INTO PARTS OF CENTRAL KS. GIVEN FLOW ALOFT...CHANCES OF PRECIPITATION ACROSS SOUTH ARE SLIM...WITH UPPER HIGH CENTERED OVER FORECAST AREA. WITH AFTERNOON HEAT INDICES IN THE TRIPLE DIGITS EACH DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS THIS EVENING AND THEN THE TIMING AND PLACEMENT OF THE COOL FRONT FOR SUNDAY. VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE FORECAST...BUT THERE COULD BE A REDUCTION IN CONDITIONS IF THUNDERSTORMS DEVELOP. FOR NOW FEEL THE BEST CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS IS ACROSS CENTRAL KANSAS AND HAVE KEPT THE CB MENTION IN FOR KRSL AND KSLN. THE HRRR HAS CONTINUED TO SHOW SOME SCATTERED DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS...BUT CONFIDENCE ON THIS OCCURRING IS LOWER. BEYOND THUNDERSTORMS TONIGHT...THE TIMING AND PLACEMENT FOR THE COOL FRONT MOVING SOUTH IS THE BIGGEST QUESTION. THE NAM PUSHES IT MUCH FURTHER SOUTH...AND STRUGGLE TO SEE THIS OCCURRING AT THIS TIME. THUS HAVE KEPT THE WIND SHIFT CONFINED TO KRSL AND KSLN WHERE CONFIDENCE IS HIGHEST. HAVE ALSO KEPT OUT ANY MENTION OF THUNDERSTORMS FOR THE OTHER TERMINALS FOR SUNDAY UNTIL THE FRONT/BOUNDARY IS BETTER DEFINED AND UNDERSTOOD. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 103 77 99 / 20 30 20 10 HUTCHINSON 79 102 76 99 / 20 30 30 10 NEWTON 80 102 76 98 / 20 30 30 10 ELDORADO 78 103 75 98 / 10 30 30 10 WINFIELD-KWLD 80 104 78 99 / 10 20 20 10 RUSSELL 75 99 74 98 / 40 20 30 10 GREAT BEND 79 100 75 98 / 30 30 30 10 SALINA 79 100 76 98 / 30 30 30 10 MCPHERSON 78 102 76 98 / 20 30 30 10 COFFEYVILLE 79 104 77 100 / 10 20 20 10 CHANUTE 80 104 76 98 / 10 20 30 10 IOLA 79 105 76 98 / 10 30 30 10 PARSONS-KPPF 78 104 77 99 / 10 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 23, 3:58 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT SAT JUL 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 358 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER ROUGHLY THE SAME AREAS AS YESTERDAY. LOCATIONS NORTH OF A LINE FROM HUTCHINSON TO SALINA WILL HAVE THE BEST CHANCE OF STORMS. A COUPLE OF THE STRONGEST STORMS MAY PRODUCE BRIEF DAMAGING WINDS AS THEY COLLAPSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. HEAT INDICES OF 105 TO 110 ARE EXPECTED ALONG THE OKLAHOMA BORDER ON MONDAY AFTERNOON. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT LEAST FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT WARNINGS WILL BE NEEDED. THERE ARE SLIGHT CHANCES FOR STORMS SUNDAY AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE. VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF THE STORMS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 23, 5:15 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 515 PM CDT SAT JUL 23 2011 KSZ067-082-232245- KINGMAN-RENO- 515 PM CDT SAT JUL 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PRESTON...OR 16 MILES NORTHEAST OF PRATT THAT WAS MOVING NORTHEAST AROUND 10 MPH. WINDS AROUND 50 MPH ARE POSSIBLE FROM THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, Jul 23, 7:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST KINGMAN AIRPORT 37.67N 98.12W
07/23/2011 M68 MPH KINGMAN KS AWOS
&&
DUNTENLocal storm report, Jul 23, 7:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST KINGMAN AIRPORT 37.67N 98.12W
07/23/2011 M68 MPH KINGMAN KS AWOS
KINGMAN AWOS REPORTED 68 MPH WIND GUSTS FOR A TOTAL OF 9
MINUTES.
&&
DUNTENLocal storm report, Jul 23, 7:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG 7 NE PRETTY PRAIRIE 37.85N 97.93W
07/23/2011 RENO KS EMERGENCY MNGR
SMALL TREE LIMBS DOWN AS WELL AS A STOP AHEAD SIGN.
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 48 min |
| Jul 24, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 28 min |
| Jul 24, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| Jul 24, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Jul 24, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 38 min |
| Jul 24, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 62 min |
| Jul 24, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.